Call Today: (863) 658-0495

Dangers of Mixing Opioids and Alcohol

Opioid pills fallen out of a prescription pill bottle next to a glass bottle of hard liquor  

Mixing opioids and alcohol can be very dangerous. Opioids are a class of medications that are sometimes used in the treatment of pain and work by triggering opioid receptors within the brain. These receptors slow nerve signals and decrease the sensation of pain, but also release chemicals called endorphins which can create a euphoric sensation or “high.”

Alcohol works on receptors in the brain called gamma-Aminobutyric acid (GABA) receptors. These receptors also slow nerve signals and can also lead to a pleasurable high. The changes in nerve transmissions that alcohol causes can lead to decreased coordination and an increased likelihood of injury.

Because opioids and alcohol both slow down the transmission of nerve signals in the brain, they can combine to create temporary brain changes that may decrease breathing or other important functions. When alcohol and opioids are used together, it also takes the body longer to process each of these substances, making both last for longer in the bloodstream than they may have otherwise. Teens who may use opioids and alcohol together are often unaware of the dangers of mixing these two substances, and may be at a higher risk for overdose.

Opioids and Alcohol Side Effects

Because opioids and alcohol both suppress the central nervous system, it can be dangerous to take them simultaneously. A typical amount of one substance may become dangerous when mixed with some of the other because of the additive effects they have on the body and brain. The body will also take longer to process both substances together.

Some of the side effects that may be experienced from mixing opioids and alcohol include:

  • Slow breathing
  • Decreased responsiveness
  • Increased effects of alcohol intoxication
  • Increased effects of opioid intoxication
  • Low heart rate
  • Low blood pressure
  • Unconsciousness
  • Coma
  • Death

The risk of these side effects will depend upon how much of each substance is used and how close together they are taken.

Teenage Overdose Risk when Mixing Opioids and Alcohol

An adolescent dies from an opioid overdose about every 12 hours. Many of these opioid overdoses involve opioids mixed with other substances. Teenagers are more likely to act impulsively and not consider the risks that can occur with substance use. Research shows that seven out of ten teens mix opioids with other substances when using them to get high.

Teens may also fail to consider the possibility that mixing two substances can be dangerous. Even teens that do not experience an overdose while using opioids or alcohol as a teen may be more likely to develop addictions and potentially overdose later in life.

Help for Teens Addicted to Opioids & Alcohol

Teens who are addicted to opioids and alcohol will need medical intervention as soon as possible. Being addicted to one substance as a teenager can have lifelong consequences, and being addicted to multiple substances increases these consequences even more.

If you know a teen or have a child who is addicted to alcohol and opioids, then you will need to seek immediate medical attention for them. Using these two substances together can be very dangerous, and waiting to seek treatment will increase the risk that an overdose will occur.

Next Generation Village has a strong record of treating teens who struggle with addiction and helping them to achieve lasting sobriety. Reach out to one of our understanding team members today to learn how your teen can start on their path to recovery.

Sources

We Heal Families Every Day. Let Us Help Yours.

We provide your child with care during their journey to recovery.

Your Child's Struggle Ends Now

Call today for a free assessment from our caring team of treatment specialists.